Cholesterol-lowering drugs could be tied to more muscle
problems than researchers previously believed, a new study hints. Researchers
compared two groups of similar people enrolled in military health insurance and
found those taking a statin were about 10% more likely to have muscle pain,
sprains or strains.
Past studies have tied the popular cholesterol drugs to
muscle weakness as well as the rare muscle-wasting disease rhabdomyolysis. The
new study expands on those findings and suggests the muscle-related side
effects of statins might be broader, researchers said.
However, they don't prove statins caused the pain and
injuries seen among some patients."I would strongly recommend that no one
should stop taking statins based on this study... simply because statins have
been life-saving for many patients," said the study's lead researcher, Dr
However, he said side effects including muscle injuries are
something to think about for people who are discussing with their doctor whether
they really need to be on a statin. And they're another reason to try to
maintain a healthy lifestyle - including exercising and not smoking - to avoid
needing drugs in the first place, he added.
records were analysed
Mansi, from the VA North Texas Health Care System in Dallas,
and his colleagues compared the health records of two groups of patients who
were the same age and had the same types of medical conditions. People in one
group had been prescribed a statin in late 2004 and 2005; those in the other
group never took statins during the study period. The researchers tracked the
medical records of each of those patients - about 14 000 in total - through
early 2010 for signs of muscle problems.
They found 87% of statin users had some type of
muscle or joint problem - including arthritis and muscle injuries - compared to
85% of people who didn't take a statin. Strains, sprains and dislocations, in
particular, were reported for 35% of people on a statin, compared to 32.5% of
those not taking a cholesterol-lowering drug.
And medical records showed muscle pain among 73.5% of statin
users, versus 71.5% of non-users, Mansi's team reported in JAMA Internal
Medicine. Mansi told Reuters Health those proportions are a bit higher than
usual both in the statin and non-statin groups - possibly because his study
included military members and veterans, who are more likely to get injured.
Patients who had muscle
or joint pain
The researchers calculated that 37 people would have to be
treated with statins for one more to have a muscle strain or sprain, and 58
people for one more case of muscle or joint pain. About one-quarter of US
adults aged 45 and older take statins to protect against heart attacks and
strokes. The drugs are especially recommended for people with diabetes or a
history of cardiovascular problems.
Dr Paul Thompson, chief of cardiology at Hartford Hospital
in Connecticut, said his own research suggests about 5% of people will have
muscle problems related to statin use."We think it's a much bigger problem
than it's given credit for," Thompson, who wasn't involved in the new
study, told Reuters Health. However, he said, those muscle problems don't seem
to be permanent. "I encourage people to not worry about the possibilities
of muscle troubles," he said. "If they get muscle troubles, we'll
stop the drug, and it will go away."Mansi agreed that people "don't
need to be excessively worried" about muscle pain or injuries tied to
statins, but that they're something to consider."Patients need to discuss
with their doctors the benefit-risk ratio of statins for them
specifically," he said.